| Catalog Number |
MTS080515 |
| Medical Device Problem Code |
False Positive Result (1227)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/17/2023
Type of Reportable Event
Malfunction
Event or Problem Description
Cms (b)(4), windchill ra606105 on 24apr2024, a customer contacted ortho global technical support center (gtsc) to report what was described as discrepant false positive results of the rhd typing for one patient using mts abd monoclonal and reverse grouping card lot 110923037-12 (expiry 11sep2024) in combination with their ortho vision id-mts analyzer (serial (b)(6) ).Customer name: (b)(6), medical technologist (b)(6) customer # (b)(6), (b)(6) event dates: 17may2023 and 27feb2024, reported 24apr2024.Reagents: mts abd monoclonal and reverse card lot requested and not provided - for 17may2023 testing.Mts abd monoclonal and reverse card lot 119023037-12 (expiry: 11sep2024, manufacture: 19dec2023) - utilized for 27feb2024 testing.Competitor product used for tube aborh testing and weak d testing.Patient information: sample id: from testing on (b)(6), (encryption: d3-dc-30-90-a4-f1-9e-0e-95-e8-40-56-e1-7f-41-a7-ff-d1-40-44-1d-de-d3-41-2f-37-bb-40-f5-9f-5d-b4) prenatal patient complaint description: customer reported that on (b)(6) 2024 a prenatal patient sample was tested for aborh on the ortho vision analyzer and a mixed field (mf) flag was posted in the anti-d column.The customer had previously reported the patient rhd type as positive; therefore, the mf results were not reported to the clinician.Historical review of testing identified that on (b)(6) 2023 the customer had performed testing on the patient for aborh type and antibody screening.At that time, the sample was resulted as a rh positive with a 3+ grade reaction for anti-d.The antibody screen was negative.These results were reported to the clinicians.Details of reagent lots and vision order report was requested, but not provided by the customer.To further investigate the mf reaction and discrepant results, on the same day, (b)(6) 2024, the customer repeated aborh testing in manual tube using a competitor's reagents.A negative result was obtained for anti-d and producing an aborh result for the patient sample of a negative.On the same day, (b)(6) 2024, the customer also performed weak d testing.The anti-d result with anti-human globulin (ahg) was positive 2+ indicating the patient as weak d positive.On (b)(6) 2024, the customer sent the patient sample collected (b)(6) 2024 for genetic testing.The customer provided the results of that testing which state: the results of the weak d genetic testing do not find prevalent weak d types 1,2, or 3.The common inactivating rhd pseudogene is not present.The test for rhd zygosity finds homozygous rhd deletion, however, other assays detect rhd gene as present.It is possible that the patient has a genetic variation in the rhesus boxes (flanking regions of the rhd gene) that limits the ability to accurately detect rhd copy number (grootkerk-tax, transfusion 2005).Together, this indirect evidence supports that the patient likely carries one rhd gene that is variant with weak/partial expression of rh epitopes.Patients with variant rhd alleles that are not weak d types 1,2, or 3 should be managed as rhd negative (sandler et al, transfusion, 2015).The rhd positive results of the (b)(6) 2023 sample had been provided to the physician.A corrected blood type report indicating rhd negative was provided to the clinician once genetic testing results were received for the (b)(6) 2024 sample.Customer had no additional reports of discrepant results for d typing.Patient was not harmed as a result of these reported discrepant reactions.
Additional Manufacturer Narrative
Investigation details: customer reported the last successful quality control (qc) run was on (b)(6) 2024 and qc was successful on all days in which the patient samples were processed.(no details were provided) mts gel card storage was as per instructions for use (ifu).The customer provided the ortho vision id-mts order sample report for testing performed on (b)(6) 2024.This allowed review and confirmation of the mf reaction patterns reported.Review of vision (serial (b)(6) ) e connectivity data was performed by gtsc.The column grade report confirmed mf reactions of the anti-d column and the rejected status of the result.Gtsc reviewed the instructions for use (ifu) which states: "most weak d antigen expressions will be detected as weak positive reactions with this reagent.However, the partial d epitope variant of the d antigen will not be detected with this monoclonal reagent." weak d testing is performed by the customer in manual tube using a competitor's reagents.As part of the investigation, a batch record review was requested for mts abd monoclonal and reverse grouping card lot 110923037-12.The device history record for this lot was reviewed and no discrepancies were discovered.All in-process and final release serological testing results were within specifications, including customer use ortho vision testing results.All qc inspection records (packaging and gel card inspection documents) of this product lot indicated acceptable results; no gel card defects were identified during qc inspection.All id-mts gel cards used during in-process qc testing passed the visual check performed by the serologist.Formulation stage batch record (anti-d lot 102423041) associated with this id-mts gel card lot was reviewed and no discrepancies were discovered.The equipment area use log used during production of this lot was reviewed and no conditions or actions taken were found to directly contribute to this customer complaint.There were no product nonconformances related to this lot.The lot met all specifications, all in-process and product release criteria.( (b)(4) ) further, as part of the investigation, testing of retain samples of mts abd monoclonal and reverse grouping card lot 110923037-12 was requested of the ortho manufacturing site and was completed with the following information: mts a/b/d monoclonal and reverse grouping card lot# 110923037-12 performed as intended.A total of 100 retention cards were visually inspected and one card (#15576) was found to contain a particle inside the anti-d microtube within the gel matrix and measuring 0.2mm.Mts a/b/d monoclonal and reverse grouping card lot 110923037-12 retention cards were tested on the ortho vision analyzer with 0.8%afirmagen lot 8a755, diluent 2 plus lotmdp230, albaq-chek v271242 and donor:(b)(6) (b neg).The card containing the particle was also tested on the ortho vision analyzer with the donor sample to yield a negative result in the anti-d microtube.All results, including the card with the particle, were as expected.No customer complaint cards were received for additional testing.Product testing with retain cards performed as intended.No discrepant results were obtained with albaq-chek or donor samples.The size of the particle found had no serological impact.Unable to confirm customer complaint as mts a/b/d monoclonal and reverse grouping card lot 110923037-12 performed as expected.( (b)(4) ) a review of the worldwide complaint databases was performed through 08may2024, for mts abd monoclonal and reverse grouping gel card lot 110923037-12.No additional complaints were identified for false positive or discrepant results other than the one under investigation.For completeness, a review was also performed for the mother bulk lot 110923037.No additional complaints were identified for the failure mode.No trends were observed by sublot or mother bulk lot for discrepant or false positive results.( (b)(4) ) no further investigation was performed.The assignable cause was determined to be sample related, with the patient having a variant rhd allele that is not weak d types 1,2, or 3.There was no evidence of any systemic failure of the ortho clinical diagnostics reagent or analyzer to perform as intended.No further complaints of this type have been received from the customer site since the time of the reported events.